22 Jul 2008.
10 Oct 2011.
Is dysphoria or irritability a common side effect of psychostimulant medication?
My 9 year old girl Daniela got methylphenidate for about 2 weeks now, starting with 5 mg bid. Now the teacher noticed some improvement of attention, but she feels dysphoric and irritable in the afternoon. Should we stop medication?
Any emergence of mood changes (irritability or dysphoria) or agitation is very relevant and should be reported to the doctor!
There a many possible causes that could contribute to this change.
Titration of the right dose
The medication needs to be monitored and adapted to the personal needs. So the child might need a higher dose of the medication or might be very sensitive to psychostimulants. This should be evaluated!
Normal methylphenidate pills work for about 3 to 4 hours. After that time a "rebound" of the old symptoms can occur. The patients feel very uncomfortable with this. Adaptation of the right dose and interval is necessary or you might try long-acting psychostimulants instead.
Change stimulant preparation
Some children do not respond to methylphenidate but do fine with amphetamines.
Evaluate comorbid disorders like depression or anxiety disorders!!!
Many adhd children have severe problems at night. If they cannot sleep they might feel irritable and dysphoric.
Disclaimer: The documents
contained in this web site are presented for information
purposes only. The material is in no way intended to
replace professional medical care or attention by a
qualified psychiatrist or psychotherapist. It can not and should not be used
as a basis for diagnosis or choice of treatment. If you
find anything wrong, please notify us at .